Indiana, 2003

Hail and Damaging Wind in Indiana, April 4, 2003

April 4, 2003 · NWS LOT · 3 events in 3 counties and zones

Thunderstorms which formed across northern Illinois during the afternoon hours of April 4th moved across northwest Indiana during the late afternoon and evening hours. Hail was reported across parts of Benton and Newton counties with some small branches reported down in Benton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms which formed across northern Illinois during the afternoon hours of April 4th moved across northwest Indiana during the late afternoon and evening hours. Hail was reported across parts of Benton and Newton counties with some small branches reported down in Benton county. A roof was blown off a building in Jasper county at State Road 10 and county road 400E just south of Tefft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 4, 2:32 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 4, 2:32 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
132 PM CST FRI APR 4 2003

PUBLIC DISCUSSION FOR 330PM ZONES/GRIDS

ABBREVIATED DISCUSSION WITH ONGOING SVR WX. SFC LOW CONTINUES EAST
TONIGHT. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS WEST
CENTRAL IL NEXT 2-5HRS AND MOVE EAST ACROSS CWA THRU THE EVENING
HOURS. MAIN THREAT WILL BE LARGE HAIL ALONG WITH DAMAGING WINDS.
RAIN ENDS LATE TONIGHT/EARLY SAT MORNING AS RIDGE OF HIGH PRESSURE
BUILDS IN SAT. SFC LOW DEVELOPS OVER SOUTHERN PLAINS SUNDAY AND
MOVES ACROSS OHIO VALLEY MONDAY. PRECIP SHIELD SPREADS NORTH TO
WI/IL BORDER SUNDAY NIGHT AND ENDS MONDAY. HIGH PRESSURE BUILDS
ACROSS THE MIDWEST AND LAKES REGION MID WEEK WITH A WARMUP END OF
THE WEEK AS HIGH MOVES EAST.

.CHI...GALE WARNING TONIGHT NORTH TWO THIRDS LK MI.

CMS

AVIATION DISCUSSION FOR 18Z TAFS...
TSRA NOVG ENE AWAY FM TERMINALS INTO SW LWR MI AND N CNTRL IN AT
START OF TAFS HAS SHORT WAVE CONTS INTO WRN GRTLKS. NEW DVLPMNT OF
SHRA ALREADY INTO NRN IL AS MID LVL CIRCULATION MOVS NE FM IA TO WI
WITH TSRA VC SFC BNDRY. EXPECT CONT DVLPMNT THIS AFTERNOON INTO
EARLY EVE WHILE NE MO SFC LOW TRACKS TO NW IND BY 00Z WITH MODELS
FCST INCRG INSTABILITY ABV COLD AIR. RESTRICTED TSRA TO KGYY AND
KMDW...CLOSER TO SFC BNDRY. IFR CIGS PERSIST WITH COLD MOIST LAYER
OVER TERMINALS...WITH GRADUAL IMPROVEMENT LATE IN PD WITH DRYING AS
WNDS BACK.

TRS
Hazardous weather outlook, Apr 4, 5:00 PM EST, 1 hour 25 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
LIVINGSTON...SOUTHERN FORD...SOUTHERN IROQUOIS AND BENTON COUNTIES.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM
LA SALLE TO CHICAGO.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE ESPECIALLY IN THE
MODERATE RISK AREA. THE THREAT OF SEVERE WEATHER WILL CONTINUE
THROUGH 9 PM CST THIS EVENING.

SOME AREAS MAY RECEIVE BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL.
WHICH MAY CAUSE SOME MINOR LOCALIZED FLOODING...ESPECIALLY IN LOW
LYING AREAS.

SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING ACROSS MOST OF THE
AREA. THE PRECIPITATION WILL BE JUST NORTH OF A FRONT THAT WILL
EVENTUALLY MOVE SOUTH LATE TONIGHT AND SATURDAY...AS SURFACE LOW
PRESSURE MOVES EAST ACROSS THE SOUTHERN GREAT LAKES.

A GALE WARNING IS IN EFFECT FOR THE NORTHERN TWO THIRDS OF LAKE
MICHIGAN.

THERE IS CHANCE OF A MIXTURE OF RAIN AND SNOW ACROSS FAR NORTHEAST
ILLINOIS AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Apr 4, 4:32 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
332 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    2 SE ALGONQUIN            IL   .88 INCH HAIL
04/04/03   KANE                           REPORTED BY PUBLIC.

0329 PM    4 N ELGIN                 IL   .88 INCH HAIL
04/04/03   KANE                           REPORTED BY PUBLIC.
Local storm report, Apr 4, 4:51 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
351 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    2 W POLO                  IL   .75 INCH HAIL
04/04/03   OGLE                           REPORTED BY PUBLIC.

0300 PM    WHEATON                   IL   .75 INCH HAIL
04/04/03   DUPAGE                         REPORTED BY PUBLIC.

0348 PM    ESSEX                     IL   .88 INCH HAIL
04/04/03   KANKAKEE                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 4, 5:28 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
428 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    1 S KANKAKEE              IL   1.75 INCH HAIL
04/04/03   KANKAKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 4, 5:33 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
433 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    KANKAKEE                  IL   1.75 INCH HAIL
04/04/03   KANKAKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 4, 5:50 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
450 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ELGIN                     IL   1.75 INCH HAIL
04/04/03   KANE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 4, 6:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
522 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    CARPENTERSVILLE           IL   1 INCH HAIL
04/04/03   KANE                           REPORTED BY PUBLIC.

0335 PM    DOWNERS GROVE             IL   1.25 INCH HAIL
04/04/03   DUPAGE                         REPORTED BY PUBLIC.

The radar

The Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
April 4, 6:25 PM EST to 6:30 PM EST
Where
Benton County, Fowler
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -87.317

Thunderstorm Wind, Jasper

When
April 4, 5:25 PM CST
Where
Jasper County, Tefft
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -86.967

Hail, Newton

When
April 4, 7:50 PM CST
Where
Newton County, Kentland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.767, -87.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346846, 5346847, 5346848.